Minnesota, 2015Winter Storm in Minnesota, December 25 to 26, 2015
December 25 to 26, 2015 · NWS MPX · 3 events in 3 counties and zones
A storm system began to organize across the Central Plains the evening of December 25th, and moved northeast across the Northern Plains, and Upper Midwest overnight and Friday morning, December 26th. Snow developed across southern Minnesota toward midnight, and moved northward, producing a swath of 6 to locally 8 inches in southwest and portions of west central Minnesota before tapering off…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system began to organize across the Central Plains the evening of December 25th, and moved northeast across the Northern Plains, and Upper Midwest overnight and Friday morning, December 26th. Snow developed across southern Minnesota toward midnight, and moved northward, producing a swath of 6 to locally 8 inches in southwest and portions of west central Minnesota before tapering off Friday morning. Some lingering light snow occurred in the late morning and afternoon of Friday, December 26th, but only an additional one inch of snow fell. The heaviest occurred in the far southwest part of Minnesota, but snowfall amounts reached 6 to 8 inches near Redwood Falls, north and northeast toward Olivia. Also, up to 7 inches fell near Canby in far western Yellow Medicine County. Further to the east and north, snowfall amounts tapered off to less than 6 inches, with most areas receiving between 2 and 5 inches around Hutchinson, St. Cloud, the Twin Cities metro area, and Little Falls toward Mora. Less than two inches fell in south central Minnesota and most of west central Wisconsin, where some sleet and freezing drizzle was reported before snow developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 25, 6:58 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 25, 6:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 PM CST FRI DEC 25 2015
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 333 PM CST FRI DEC 25 2015
THE SHORT TERM CONCERN REMAINS THE SNOW THREAT DEVELOPING TONIGHT
AND SPREADING EAST THROUGH SATURDAY.
MODELS IN FAIR AGREEMENT TO THE OVERALL SNOW DEVELOPMENT. WILL SEE
INITIAL SNOW BAND DEVELOPING ALREADY TO THE SOUTHWEST..LIFTING INTO
CENTRAL MN BY 06Z SAT. STRONG FRONTOGENETIC FORCING ASSOCIATED WITH
LIFT WITH THE UPPER JET PROGGED TO 150KT 300MB JET ACCELERATING OFF
TO THE EAST OF THE AREA INTO SATURDAY. THIS SHOULD HELP CHANNEL
FRONTOGENESIS OVER CENTRAL MN INTO SATURDAY. FARTHER TO THE
SOUTHEAST...THERE IS SOME INDICATING OF DRY AIR INTRUSION AND LOSS
OF ICE AHEAD OF THE WAVE INTO SATURDAY. THIS COULD LEAD TO A MIX
RAIN...FREEZING DRIZZLE AND SNOW DURING THE DAY...LIMITING OVERALL
SNOWFALL POTENTIAL.
BECAUSE OF THIS POSSIBILITY WE DID INCLUDE AN ADVISORY FOR THIS AREA
FOR THE MIXED PRECIPITATION POTENTIAL. FARTHER WEST...TIMING OF
WARNING HAS BEEN PUSHED BACK TO 03Z AS THIS INITIAL BAND LIFTS INTO
THAT REGION WITH ADV INTO SOUTH CENTRAL MN. THEN BLANKETED THE
ADVISORY OVER THE REMAINDER OF MN PORTION AFTER 06Z. SNOWFALL OF 6
TO 8 INCHES STILL LOOKS GOOD FOR THE WARNING AREA OF WEST CENTRAL
MN...WITH GENERALLY 3-5 INCHES IN THE ADVISORY...WITH LESSER SNOW
AMOUNTS 1-2 INCHES TO THE FAR SOUTHEAST.
THERE IS SOME POTENTIAL FOR THUNDER/UPRIGHT CONVECTION/INTO THE
SOUTH LATER TONIGHT AS THE INITIAL BAND LIFTS NORTH. WE DO CONTINUE
TO SEE NEGATIVE THETAE LAPSE RATES LIFTING INTO CENTRAL MN AS
WELL...AS STRONGER FORCING MOVES IN INTO SATURDAY. THIS COULD
INCREASE QPF AND SNOW RATES ALONG THE SNOW BAND. WILL HAVE TO
MONITOR THIS POTENTIAL.
OTHERWISE...SREF PLUMES DID INCREASE SOME TO WEST CENTRAL TO AROUND
4-5 INCHES AND LESSER AMOUNTS 1-3 INCHES GENERALLY TO THE SOUTHEAST.
THE SNOW AMOUNT 50 PERCENTILE FOR SNOW AMOUNT MATCHES FAIRLY WELL
WITH FORECASTED SNOW AMOUNT...SO CONFIDENCE OF OVERALL SNOW FORECAST
IS INCREASING FOR THE EVENT. THE ONLY REAL LIMITING FACTOR WOULD BE
TO A QUICK DRY SLOT ENCROACHMENT AND THUNDERSNOW DEVELOPMENT.
THOSE POSSIBILITIES APPEAR TO BE RATHER LOW AT THE MOMENT.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 333 PM CST FRI DEC 25 2015
THE LONG TERM FORECAST INCLUDES ANOTHER SHOT AT ACCUMULATING
SNOWFALL WITH MODELS PROGGING A GULF COAST LOW SYSTEM TO AFFECT
THE REGION EARLY NEXT WEEK. THE CONSENSUS TRACK OF THIS SYSTEM IS
NOT TOO FAR OFF FROM THE CLIMATOLOGICAL ARCHETYPE THAT YIELDS
SNOWFALL TOTALS OF 6 INCHES OR GREATER AT KMSP.
PRIOR TO THE NEXT SYSTEM...THE LONG TERM PERIOD WILL SEE DRY HIGH
PRESSURE SETTLING IN SATURDAY NIGHT AND SUNDAY. CLEARING SKIES
LATE SATURDAY NIGHT OVER WEST CENTRAL MINNESOTA IN COMBINATION
WITH A FRESH SNOWPACK WILL LIKELY YIELD SUB-ZERO READINGS
THERE...WITH MUCH WARMER READINGS IN THE 20S OVER EAST CENTRAL MN
AND WEST CENTRAL WI WHERE CLOUDS WILL HANG IN LONGER.
SUNDAY WILL SEE NORTHERLY FLOW AND CONTINUED COLD AIR
ADVECTION...WITH CHILLY HIGHS RANGING FROM THE LOW TEENS /WEST
CENTRAL MN/ TO THE LOW/MID 20S OVER EAST/SOUTH CENTRAL MN AND WEST
CENTRAL WI.
WHILE MODEL AGREEMENT ISN/T PERFECT...MOST DEPICT A SURFACE LOW
POSITION NEAR THE IA/MO BORDER BY 00Z TUE. EXPECT SNOW ON THE
NORTHERN EDGE TO REACH SOUTHERN MN ON MONDAY AFTERNOON. LOW TRACK
DIFFERENCES ARE FAIRLY NOTABLE...BUT CONSENSUS WOULD FAVOR HIGHER
SNOWFALL ACCUMULATIONS FROM SOUTHEAST MN ACROSS CENTRAL WI. WEAK
TROUGHING COULD THEN KEEP LIGHT SNOW CHANCES IN THE FORECAST INTO
WEDNESDAY...BUT CURRENT PROBABILITIES WOULD HIGHLIGHT THE MONDAY
AFTERNOON TO TUESDAY MORNING FOR HIGHER LIKELIHOOD OF MEASURABLE
SNOWFALL.
TEMPERATURES INTO THE NEW YEAR LOOK TO BE FAIRLY NORMAL...WITH
HIGHS IN THE UPPER TEENS TO MID 20S...AND LOWS STAYING ON THE
POSITIVE SIDE OF ZERO.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 638 PM CST FRI DEC 25 2015
IFR CEILINGS ARE HERE TO STAY THROUGH TOMORROW MORNING IN
MN...WITH WI GRADUALLY LOWERING WITH TIME AS WELL. SNOW IS
STARTING TO PUSH INTO FAR SOUTHERN MN...AND WILL CONTINUE TO LIFT
NORTH WITH TIME. LIFR LIKELY WHEN THE STEADY SNOW BANDS ARRIVE.
BIGGEST ACCUMULATIONS EXPECTED AT KRWF/KAXN/KSTC...WITH TOTALS
FALLING OFF IN EASTERN MN AND WESTERN WI. KEAU...HAS A GOOD CHANCE
AT SEEING A MIX WITH RAIN AND DRIZZLE.
KMSP...
SNOW WILL BEGIN TO IMPACT THE AIRPORT AROUND MIDNIGHT...BUT MOST
OF THE ACCUMULATION WILL OCCUR TOMORROW MORNING. VERY HIGH
CONFIDENCE IN CEILINGS LESS THAN 1000FT AND VIS LESS THAN 3SM
TOMORROW MORNING.
/OUTLOOK FOR KMSP/
SUN...MVFR POSSIBLE EARLY...THEN VFR. WINDS NW 5-10 KTS.
MON...VFR. WINDS E 5-10 KTS.
MON NIGHT...MVFR/IFR WITH SN. POTENTIALLY LIFR WITH +SN. WINDS ENE
10-20KTS.
TUE...MVFR/IFR. -SN POSSIBLE WINDS NNE 5-15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SATURDAY FOR
WIZ014>016-023>028.
MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
SATURDAY FOR MNZ041>045-047>053-058>063-066-068>070-076>078-
084-085-093.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR MNZ067-074-
075-082-083-091-092.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR MNZ054>057-064-
065-073.
&&
SHORT TERM...DWE
LONG TERM...LS
AVIATION...CLFHazardous weather outlook, Dec 25, 12:23 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CST FRI DEC 25 2015
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1223 PM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ACCUMULATING SNOW WILL REACH SOUTHWEST MINNESOTA THIS EVENING AND
SPREAD NORTH AND EAST ACROSS THE OUTLOOK AREA OVERNIGHT. A WINTRY
MIX OF RAIN...SNOW...AND SLEET WILL ALSO BE POSSIBLE OVER SOUTH
CENTRAL MINNESOTA TONIGHT. THE HEAVIEST SNOWFALL ACCUMULATION
OVERNIGHT IS EXPECTED TO BE ACROSS WEST CENTRAL MINNESOTA WHERE
AROUND 3 INCHES ARE POSSIBLE BY DAYBREAK SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACCUMULATING SNOW WILL CONTINUE ACROSS THE OUTLOOK AREA ON
SATURDAY. THE HIGHEST SNOW ACCUMULATIONS ARE EXPECTED TO STRETCH
FROM WEST CENTRAL THROUGH CENTRAL MINNESOTA WHERE STORM TOTAL
ACCUMULATIONS OF 5 TO 8 INCHES ARE EXPECTED BY LATE IN THE DAY.
IN ADDITION...NORTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH
SATURDAY AFTERNOON LEADING TO CONSIDERABLE BLOWING AND DRIFTING
SNOW. A WINTER STORM WATCH REMAINS IN EFFECT FOR WEST CENTRAL
MINNESOTA FOR LATE TONIGHT AND SATURDAY WHERE CONFIDENCE IS
HIGHEST FOR 6 OR MORE INCHES OF SNOW. AREAS OF SOUTHERN MINNESOTA
AND WEST CENTRAL WISCONSIN SHOULD SEE 1 TO 4 INCHES OF SNOW
ACCUMULATION BY LATE SATURDAY...ALTHOUGH A WINTRY MIX OF
RAIN...SLEET...AND SNOW WILL REMAIN POSSIBLE. STAY TUNED FOR
UPDATES ON THIS DEVELOPING WINTER STORM.
MORE SNOW IS POSSIBLE ACROSS THE OUTLOOK AREA FROM MONDAY THROUGH
WEDNESDAY. THERE REMAINS UNCERTAINTY ON WHERE THE GREATEST
SNOWFALL WILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Redwood
- When
- December 25, 9:00 PM CST to December 26, 11:30 AM CST
- Where
- Redwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
A few reports of 6 to 8 inches of snow fell near Redwood Falls. The snow tapered off by late morning, but the bulk of the heavier snowfall occurred between 10 pm to 6 am LST.
Winter Storm, Renville
- When
- December 25, 10:30 PM CST to December 26, 12:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
There were reports that 6 to 8 inches of snow fell near the Redwood, Renville county line near Redwood Falls. The bulk of the heavier snow fell between 12 am to 6 am LST.
Winter Storm, Yellow Medicine
- When
- December 25, 11:00 PM CST to December 26, 12:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
A 7 inch snowfall report was measured in Canby. Elsewhere across the county, locally 5 to 6 inches fell between 12 am to 9 am LST.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Flash Flooding and Flooding in Alabama, December 25 to 27, 20151 death · 25 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Flash Flooding in Kentucky, December 25, 2015$35,000 · 3 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605682, 605683, 605684.